Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 169, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 17, 2021, 2:29 PM EDT for Lancaster County, Pennsylvania. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 2:29 PM EDT (18:29 UTC)
- Expired
- Jul 17, 2021, 3:15 PM EDT
- In force
- 46 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 149 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:48 PM EDT | HAIL 1 | 4 S Leola, PA | QUARTER-SIZED HAIL IN BIRD-IN-HAND. REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:13 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166
WUUS51 KCTP 171829
SVRCTP
PAC071-171915-
/O.NEW.KCTP.SV.W.0169.210717T1829Z-210717T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
229 PM EDT Sat Jul 17 2021
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Lancaster County in south central Pennsylvania...
* Until 315 PM EDT.
* At 228 PM EDT, a severe thunderstorm was located over Millersville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Ephrata, Millersville, Willow Street, New Holland,
Akron, Leola, Paradise, Strasburg, Leacock, Bareville, Smithville,
Safe Harbor, Lampeter, Intercourse, Conestoga, Georgetown,
Farmersville, Gordonville and Bird-In-Hand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3991 7639 3994 7645 4004 7639 4019 7615
3992 7602
TIME...MOT...LOC 1828Z 249DEG 16KT 4000 7633
HAIL...1.00IN
WIND...60MPH
$$
EvanegoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:43 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 17, 1:43 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service State College PA 143 PM EDT Sat Jul 17 2021 .SYNOPSIS... Low pressure over northern Ohio will move east-northeast today along a nearly stationary frontal boundary, and bring widespread showers and thunderstorms, some of which will be capable of producing localized strong wind gusts and flash flooding. Drier air should push south into the northern part of the Commonwealth on Sunday, though scattered to numerous showers are likely to persist during the morning hours across the Lower Susquehanna Valley. A slow moving upper trough is likely to linger over the area into much of next week, bringing overall drier conditions and a reprieve from excessive humidity. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A nearly stationary frontal boundary stretching from the I-90 corridor in Central NY to Lake Erie and Northern Ohio will be the pathway for a few waves of low pressure to move northeast along. The most organized areas of low pressure will be located across NW PA and the Central Susq Valley early this evening. Numerous showers and thunderstorms, some containing torrential rain and gusty wind will expand across the northern half of PA cover a fairly large percentage of the CWA this afternoon. SPC has upgraded the prev TSTM risk to SLGT across much of the eastern half of PA while WPC paints a slight risk of ERO over most of the CWA (Except for the far West) with a MDT risk over the NE corner of the CWA. Precipitable water values around 2 inches will mean another day of potential flash flooding from training TSRA that could easily dump 2-3 inches within less than an hour (similar to Friday across portions of the Middle Susq Valley and North- Central Mtns. A Flash Flood Watch remains in effect across our Northern Mtns and portions of our eastern CWA, where low FFG values and the potential for locally very heavy rain remain the greatest. Apparent Temps will once again tickle the 100F mark in some locations for an hour or two this afternoon across primarily Lancaster and York counties. However, right around the time of the short peak in heat indices, we should see the cooling effects of TSRA begin, thanks to SREF Capes reaching around 2000 j/kg. Slow moving front across northern PA and sfc low consolidating near KBFD this evening will keep showers and scattered very heavy rain producing TSRA going with the threat for Flash Flooding until late evening (Per the Flash Flood Watch expiration time at 02Z Sunday). && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... After an evening maximum in intensity and coverage of showers/TSRA, the SFC low moves NE and pushes its trailing cold front southeast across the region and south of the Mason Dixon line by early Sunday. Showers linger into Sunday morning behind the frontal passage across the SE half of the state, but the heavy rain threat should be over by then. Low temps early Sunday will be more refreshing in the upper 50s to lower 60s across the Northern Mtns. However, readings will stay rather muggy, only dipping into the mid 60s and lower 70s in the Central and SE zones. After a rather extensive and thick layer of post cold frontal strato cu, cloud base swill gradually lift and break up a bit in the afternoon with sfc dewpoints becoming more comfortable in the upper 50s (North and West) to low and mid 60s (Susq Valley). && .LONG TERM /MONDAY THROUGH SATURDAY/... Persistent upper level troughing with a mean west-northwest flow aloft will bring a series of cold fronts through central PA next week. Timing of these fronts is uncertain with max POPs weighted toward the afternoon and evening hours. Each front will be accompanied by scattered showers and t-storms, confined more to the NW half of CWA, but with much lower PWATs (available deep moisture) we expect the probability of heavy rainfall to remain low. CPC outlooks tilt the odds toward below average rainfall and below normal temperatures beyond midweek. SPC has noted that the overall speed of the flow aloft associated with the broad upper troughing is fcst to remain rather weak. The weak flow combined with lack of well- defined shortwave troughs and differences with frontal timing favors a low predictability for severe weather. Lastly, we were keen to utilize a 50/50 weighting of NBM with the consensus multi-model blend which trends daytime temps closer to or just below seasonal averages through midweek. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Low vis and cigs likely overnight with FG and BR at IPT and BFD, with patchy fog possible elsewhere. More showers and storms expected tomorrow with restrictions in +TSRA. Outlook... Sat...Restrictions in SHRA/TSRA Sun...Showers gradually sag southeast, reductions possible. Mon-WED...Isolated to scattered P.M. showers/t-storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM EDT this evening for PAZ004>006- 010>012-037-041-042-045-046-051>053-058. && SYNOPSIS...Guseman/Lambert NEAR TERM...Guseman/Lambert SHORT TERM...Guseman/Lambert LONG TERM...Guseman/Steinbugl/RXR AVIATION...Gartner/Wagner
Hazardous weather outlook, Jul 17, 1:18 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 118 PM EDT Sat Jul 17 2021 PAZ004-005-010-181730- Warren-McKean-Elk- 118 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017>019-024>028-033>036-049-050-056-057-059-063>066-181730- Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon- Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Union-Snyder-Perry- Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 118 PM EDT Sat Jul 17 2021 ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-012-037-041-042-045-046-051>053-058-181730- Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Montour-Northumberland-Columbia- Schuylkill- 118 PM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 382 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 10:23 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
1023 AM EDT Sat Jul 17 2021
PAZ004-005-171500-
McKean PA-Warren PA-
1023 AM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 1100 AM EDT...
At 1022 AM EDT, Doppler radar indicated a strong thunderstorm near
Sheffield, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Sheffield, Wetmore, Ludlow, Marshburg, Westline, Kinzua Dam and
Bradford Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4178 7860 4162 7901 4163 7919 4168 7922
4199 7880
TIME...MOT...LOC 1422Z 231DEG 48KT 4170 7910
EvanegoSpecial weather statement, Jul 17, 12:35 PM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service State College PA 1235 PM EDT Sat Jul 17 2021 PAZ005-006-171715- McKean PA-Potter PA- 1235 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER COUNTIES UNTIL 115 PM EDT... At 1235 PM EDT, Doppler radar indicated a strong thunderstorm over Crosby, moving northeast at 30 mph. Pea size hail and wind gusts up to 50 mph are possible. Locations impacted include... Coudersport, Port Allegany, Smethport, Roulette, Crosby and Oswayo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4178 7786 4169 7842 4180 7848 4199 7809 TIME...MOT...LOC 1635Z 239DEG 28KT 4174 7839 Evanego
Special weather statement, Jul 17, 1:23 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service State College PA 123 PM EDT Sat Jul 17 2021 PAZ012-171800- Northern Clinton PA- 123 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CLINTON COUNTY UNTIL 200 PM EDT... At 123 PM EDT, Doppler radar indicated a strong thunderstorm over Westport, moving northeast at 25 mph. Pea size hail and wind gusts up to 50 mph are possible. Locations impacted include... Renovo, South Renovo, Westport and Hyner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4133 7755 4122 7787 4130 7792 4148 7768 TIME...MOT...LOC 1723Z 229DEG 24KT 4128 7785 Evanego
Special weather statement, Jul 17, 1:33 PM EDT, 56 minutes before
Special Weather Statement National Weather Service State College PA 133 PM EDT Sat Jul 17 2021 PAZ065-066-171800- Lancaster PA-York PA- 133 PM EDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK COUNTIES UNTIL 200 PM EDT... At 133 PM EDT, Doppler radar indicated a strong thunderstorm over Marietta, moving northeast at 15 mph. Penny size hail and wind gusts up to 50 mph are possible. Locations impacted include... Lancaster, Columbia, Millersville, Mount Joy, Manheim, East Petersburg, Stonybrook-Wilshire, Salunga-Landisville, Maytown, Mountville, Hallam, Marietta, Wrightsville, Yorklyn, Rheems, Washington Boro and Franklin And Marshall College. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4005 7666 4023 7641 4001 7624 3999 7664 TIME...MOT...LOC 1733Z 242DEG 13KT 4005 7656 Evanego
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:11 PM EDT | Special Weather Statement | CTP | Cumberland | 34 min |
| Jul 16, 10:39 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Juniata, Northumberland, Perry, Snyder | 2 hr |
| Jul 17, 4:33 AM EDT | Special Weather Statement | CTP | Warren | 57 min |
| Jul 17, 6:36 AM EDT | Special Weather Statement | CTP | Warren | 69 min |
| Jul 17, 7:46 AM EDT | Special Weather Statement | CTP | Elk, McKean | 59 min |
| Jul 17, 10:23 AM EDT | Special Weather Statement | CTP | McKean | 37 min |
| Jul 17, 12:01 PM EDT | Areal Flood Advisory | CTP | McKean | 119 min |
| Jul 17, 12:35 PM EDT | Special Weather Statement | CTP | Potter | 40 min |
| Jul 17, 12:55 PM EDT | Areal Flood Advisory | CTP | Warren | 2 hr |
| Jul 17, 1:23 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Jul 17, 1:33 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jul 17, 1:48 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 42 min |
| Jul 17, 1:55 PM EDT | Flash Flood Warning | CTP | Cameron, Elk, McKean, Potter, Warren | 3 hr |
| Jul 17, 2:13 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 47 min |
| Jul 17, 2:46 PM EDT | Special Weather Statement | CTP | Cambria | 29 min |
| Jul 17, 2:47 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, Schuylkill, York | 2 hr |
| Jul 17, 2:52 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 38 min |
| Jul 17, 2:56 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 34 min |
| Jul 17, 3:02 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon, Schuylkill | 43 min |
| Jul 17, 3:04 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Clearfield, Somerset | 56 min |
| Jul 17, 3:06 PM EDT | Special Weather Statement | CTP | Blair | 24 min |
| Jul 17, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 61 min |
| Jul 17, 3:17 PM EDT | Flash Flood Warning | CTP | Lycoming, Tioga | 3 hr |
| Jul 17, 3:35 PM EDT | Special Weather Statement | CTP | Centre | 25 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | CTP | York | 33 min |
| Jul 17, 3:45 PM EDT | Special Weather Statement | CTP | Huntingdon | 30 min |
| Jul 17, 3:48 PM EDT | Special Weather Statement | CTP | Lancaster | 27 min |
| Jul 17, 3:52 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 23 min |
| Jul 17, 4:03 PM EDT | Special Weather Statement | CTP | Dauphin | 27 min |
| Jul 17, 4:05 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Juniata, Mifflin | 55 min |
| Jul 17, 4:07 PM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, York | 2 hr |
| Jul 17, 4:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Jul 17, 4:14 PM EDT | Special Weather Statement | CTP | Tioga | 46 min |
| Jul 17, 4:23 PM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| Jul 17, 4:24 PM EDT | Special Weather Statement | CTP | Dauphin | 36 min |
| Jul 17, 4:32 PM EDT | Special Weather Statement | CTP | Lycoming | 28 min |
| Jul 17, 4:34 PM EDT | Special Weather Statement | CTP | Centre | 26 min |
| Jul 17, 4:38 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 2 hr |
| Jul 17, 4:44 PM EDT | Areal Flood Advisory | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Juniata and 3 more | 2 hr |
| Jul 17, 4:45 PM EDT | Special Weather Statement | CTP | Dauphin | 30 min |
| Jul 17, 4:47 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jul 17, 4:50 PM EDT | Special Weather Statement | CTP | Somerset | 25 min |
| Jul 17, 4:50 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Northumberland, Snyder, Union | 55 min |
| Jul 17, 4:53 PM EDT | Areal Flood Advisory | CTP | Cameron, Elk, McKean, Potter, Warren | 66 min |
| Jul 17, 4:56 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lycoming, Montour, Northumberland, Schuylkill and 3 more | 61 min |
| Jul 17, 4:58 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Jul 17, 5:02 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 43 min |
| Jul 17, 5:08 PM EDT | Special Weather Statement | CTP | Franklin | 37 min |
| Jul 17, 5:14 PM EDT | Flash Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Jul 17, 5:16 PM EDT | Special Weather Statement | CTP | Dauphin | 29 min |
| Jul 17, 5:20 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Juniata, Lebanon, Perry | 2 hr |
| Jul 17, 5:27 PM EDT | Special Weather Statement | CTP | Sullivan | 33 min |
| Jul 17, 5:30 PM EDT | Special Weather Statement | CTP | Franklin | 30 min |
| Jul 17, 5:42 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Franklin, Fulton, Huntingdon, Perry | 111 min |
| Jul 17, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Cumberland, Dauphin, Juniata, Lycoming, Montour and 6 more | 61 min |
| Jul 17, 5:56 PM EDT | Flash Flood Warning | CTP | Columbia, Cumberland, Dauphin, Juniata, Lebanon, Lycoming and 7 more | 3 hr |
| Jul 17, 6:09 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Dauphin, Franklin, York | 36 min |
| Jul 17, 6:22 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 28 min |
| Jul 17, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, York | 46 min |
| Jul 17, 6:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 33 min |
| Jul 17, 7:07 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
| Jul 17, 7:34 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 56 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.